Alert archive / Florida / Coastal Flood Statements in 2010
Coastal Flood Statement 2, NWS Miami, FL
NWS Miami, FL issued this coastal flood statement at Jan 16, 2010, 8:03 PM EST for Broward County, Miami-Dade County, Palm Beach County, Florida. It was in force for 23 hr.
The area
The counties it named.
The facts
- Issued
- Jan 16, 2010, 8:03 PM EST (01:03 UTC)
- Expired
- Jan 17, 2010, 7:00 PM EST
- In force
- 23 hr
- Issued by
- NWS Miami, FL
Counties Broward County, FL, Miami-Dade County, FL, Palm Beach County, FL
The radar
The Miami radar (KAMX), 59 km from the middle of the area, began a volume at 01:04 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Key West, FL (KEYW), launched 00:00Z, 1.1 hours before the alert went out and 216 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 487 J/kg
- Mixed-layer CIN
- -20 J/kg
- Mixed-layer LCL
- 716 m above ground
- 0-6 km bulk shear
- 44 kt
- 0-1 km storm-relative helicity
- 187 m²/s²
- 0-3 km storm-relative helicity
- 269 m²/s²
- Significant tornado parameter
- 0.4
- Supercell composite
- 4.2
The text
As transmitted, in the capitals the NWS used until 2016.
670 WHUS42 KMFL 170103 CFWMFL COASTAL HAZARD MESSAGE NATIONAL WEATHER SERVICE MIAMI FL 803 PM EST SAT JAN 16 2010 ...HIGH RISK OF RIP CURRENTS TO CONTINUE OVERNIGHT ALONG THE ATLANTIC COAST OF SOUTH FLORIDA... FLZ168-172-173-171200- /O.NEW.KMFL.CF.S.0002.100117T0103Z-100117T1200Z/ COASTAL PALM BEACH-COASTAL BROWARD-COASTAL MIAMI DADE- 803 PM EST SAT JAN 16 2010 VERY STRONG SOUTH-SOUTHEASTERLY WINDS OF 15 TO 25 MPH WILL PERSIST ALONG THE ATLANTIC COAST BEACHES OF SOUTH FLORIDA OVERNIGHT. THIS WILL RESULT IN A CONTINUATION OF THE HIGH THREAT FOR RIP CURRENTS ALONG THE BEACHES OF PALM BEACH...BROWARD...AND MIAMI- DADE COUNTIES. PRECAUTIONARY/PREPAREDNESS ACTIONS... A RIP CURRENT IS A 10 TO 30 YARD WIDE CHANNEL OF WATER THAT CAN PULL EVEN A STRONG SWIMMER FROM NEAR OR INSIDE THE SAND BAR INTO DEEPER WATER. DUE TO THE LIFE THREATENING DANGERS THAT THESE STRONG CURRENTS OF WATER POSE...SWIMMING IS NOT ADVISED. IF YOU DO GO INTO THE WATERS...SWIM AT GUARDED BEACHES AND HEED THE ADVICE OF THE BEACH PATROL. IF CAUGHT IN THE SEAWARD PULL OF A RIP CURRENT DO NOT ATTEMPT TO MOVE DIRECTLY TOWARD SHORE. INSTEAD...MOVE SIDEWAYS ACROSS THE RIP CURRENT UNTIL THE PULL EASES. AN ALTERNATE METHOD OF ESCAPE IS TO LET THE RIP CURRENT PULL YOU SEAWARD 50 TO 100 YARDS...WHERE THE FORCE WEAKENS...AND THEN SWIM TOWARD THE BEACH AT AN ANGLE AWAY FROM THE CURRENT. && $$ 70/DD
1 follow-up statement
719 WHUS42 KMFL 170848 CFWMFL COASTAL HAZARD MESSAGE NATIONAL WEATHER SERVICE MIAMI FL 348 AM EST SUN JAN 17 2010 ...HIGH RISK OF RIP CURRENTS TO CONTINUE TODAY ALONG THE ATLANTIC COAST OF SOUTH FLORIDA... FLZ168-172-173-180000- /O.EXT.KMFL.CF.S.0002.000000T0000Z-100118T0000Z/ COASTAL PALM BEACH-COASTAL BROWARD-COASTAL MIAMI DADE- 348 AM EST SUN JAN 17 2010 SOUTHERLY WINDS AROUND 20 MPH ALONG WITH LOW TIDE WILL LEAD TO A HIGH RISK OF RIP CURRENTS ALONG THE EAST COAST BEACHES OF SOUTH FLORIDA TODAY. RIP CURRENTS CAN OCCUR AT ANYTIME TODAY...BUT THE BEST TIME FOR RIP CURRENTS WILL BE AROUND LOW TIDE WHICH IS BETWEEN 3 AND 4 PM EST THIS AFTERNOON. PRECAUTIONARY/PREPAREDNESS ACTIONS... A RIP CURRENT IS A 10 TO 30 YARD WIDE CHANNEL OF WATER THAT CAN PULL EVEN A STRONG SWIMMER FROM NEAR OR INSIDE THE SAND BAR INTO DEEPER WATER. DUE TO THE LIFE THREATENING DANGERS THAT THESE STRONG CURRENTS OF WATER POSE...SWIMMING IS NOT ADVISED. IF YOU DO GO INTO THE WATERS...SWIM AT GUARDED BEACHES AND HEED THE ADVICE OF THE BEACH PATROL. IF CAUGHT IN THE SEAWARD PULL OF A RIP CURRENT DO NOT ATTEMPT TO MOVE DIRECTLY TOWARD SHORE. INSTEAD...MOVE SIDEWAYS ACROSS THE RIP CURRENT UNTIL THE PULL EASES. AN ALTERNATE METHOD OF ESCAPE IS TO LET THE RIP CURRENT PULL YOU SEAWARD 50 TO 100 YARDS...WHERE THE FORCE WEAKENS...AND THEN SWIM TOWARD THE BEACH AT AN ANGLE AWAY FROM THE CURRENT. && $$ BAXTER
What forecasters said that day
The local office's own words before this coastal flood statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Miami, FL wrote its last area forecast discussion before this coastal flood statement went out at Jan 16, 7:11 PM EST, 52 minutes earlier.
Area forecast discussion, Jan 16, 7:11 PM EST, 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIAMI FL
711 PM EST SAT JAN 16 2010
.AVIATION...
VFR CONDS INITIALLY EXPECTED AT ALL TERMINALS BENEATH BKN DECK OF
STRATOCU AROUND 5 KFT AND BKN/OVC HIGH-LEVEL DEBRIS CLOUD BLOW-
OFF FROM CONVECTION TO THE WEST. A LOWER DECK OF STRATOCU
ASSOCIATED WITH STRENGTHENING LOW-LEVEL JET WILL ALSO AFFECT
TERMINALS THROUGH THE NIGHT...AND MAY PERIODICALLY LEAD TO BKN
MVFR CIGS. LINE OF CONVECTION ALONG PREFRONTAL TROUGH WILL BEGIN
TO IMPACT APF BY 17/06Z...AND WILL MAINTAIN INHERITED VCTS/CB.
EXPECT BULK OF TSRA TO SHIFT NORTHEASTWARD AWAY FROM SOUTH FLORIDA
THRU EARLY MORNING HOURS ON SUNDAY...BUT SCT SHRA WILL CONTINUE
ALONG PREFRONTAL TROUGH AS IT SHIFTS EASTWARD ACROSS THE AREA.
SHRA THREAT HIGHEST AT ATLANTIC COAST TERMINALS BEGINNING
11-13Z...AND DIMINISHING BY 19-21Z. SSE WINDS 15G23 KNOTS EXPECTED
TO PERSIST OVERNIGHT IN ADVANCE OF SURFACE TROUGH...WITH FLOW
GRADUALLY VEERING TO SSW AND DIMINISHING AS TROUGH APPROACHES. WSW
WINDS 12G20 KNOTS WILL CONTINUE AT ALL TERMINALS FOLLOWING PASSAGE
OF TROUGH ON SUNDAY.
70/DD
&&
.PREV DISCUSSION... /ISSUED 223 PM EST SAT JAN 16 2010/
SHORT TERM...TONIGHT THROUGH MONDAY...SFC LOW OVER NORTHEASTERN
GULF OF MEX WITH COLD FRONT EXTENDING SW TO NRN YUCATAN WL
CONTINUE TO MOVE NEWD TONIGHT. THE SFC LOW SHOULD MOVE OVER GA/NC
OVERNIGHT DRAGGING THE FRONT ACROSS INTERIOR PORTIONS OF SOUTH
FLORIDA BY SUNDAY MORNING. MODELS CONTINUE TO INDICATE THAT MAIN
ENERGY WITH THIS SYSTEM WILL REMAIN NORTH OF SOUTH FLORIDA AND SO
HIGHEST PROBABILITY OF TSTMS SHOULD BE FROM CENTRAL FLORIDA
NORTHWARD. STILL LATEST SAT IMAGES SHOW SQUALL LINE OVER ERN GULF
OF MEX PROPAGATING SOUTHWARD WHILE IT KEEPS MOVING EASTWARD.
CURRENT THINKING IS THAT EXTREME SOUTHERN PORTION OF THE SQUALL
LINE COULD MOVE OVER LAKE OKEECHOBEE/GLADES REGION EARLY SUNDAY
MORNING...HOWEVER EXPECT STORMS TO BE CONSIDERABLY WEAKER DUE TO
LIMITED INSTABILITY. EXPECT MOSTLY SHOWERS OVER REST OF THE AREA
WITH A FEW TSTMS HERE AND THERE WITH THIS SYSTEM. IT LOOKS LIKE
FIRST PRECIP WILL NOT BEGIN TO AFFECT WESTERN PORTIONS OF SOUTH
FLORIDA UNTIL AFTER 06Z TONIGHT WITH THE BRUNT OF THE PRECIP
AFFECTING SOUTH FLORIDA MAINLY SUNDAY MORNING. HEAVY RAIN IS A
POSSIBILITY WITH THIS SYSTEM...HOWEVER A STRONG STEERING FLOW WILL
RESULT IN FAST MOVING STORMS/SHOWERS WITH LIMITED RAINFALL
ACCUMULATIONS. GENERAL AMOUNTS COULD BE ANYWHERE FROM A QUARTER OF
A INCH OVER EASTERN AREAS TO HALF AN INCH OVER INTERIOR/WESTERN
ZONES WITH ISOLATED HIGHER AMOUNTS. A DRYING AND COOLING TREND
SHOULD BEGIN ON MONDAY.
LONG TERM...TUESDAY THROUGH WEDNESDAY...DRY AND SLIGHTLY COOLER
CONDITIONS SHOULD PREVAIL THROUGH MID-WEEK AFTER THE FRONT MOVES
SOUTHEAST OF THE AREA. HOWEVER, TEMPS ARE EXPECTED ONLY TO FALL TO
NORMAL VALUES FOR THIS TIME OF THE YEAR. A SURFACE RIDGE OVER
SOUTHERN U.S. WILL MOVE EAST OVER THE WESTERN ATLANTIC RESULTING
IN ESE LOW LEVEL WIND FLOW. THIS WILL RESULT IN SLIGHTLY HIGHER
THAN NORMAL TEMPS AND WL ALSO ADVECT PATCHES OF MOISTURE/SHOWERS
BACK INTO OUR AREA WED.
THURSDAY THROUGH SATURDAY...MODELS CONTINUE TO INDICATE THE
DEVELOPMENT A SFC LOW OVER THE NRN GULF OF MEXICO THURSDAY
MOVING IT THROUGH SE U.S. AND DRAGGING ANOTHER COLD FRONT ACROSS
SOUTH FLORIDA TROUGH FRIDAY INCREASING CLOUDS/SHOWERS OVER THE
LOCAL AREA.
MARINE...SFC WINDS WILL REMAIN ABOVE SMALL CRAFT ADVISORY CRITERIA
OVER MOST WATERS AT LEAST PAST MIDNIGHT TONIGHT. WINDS ARE
EXPECTED TO DECREASE OVER THE GULF OF MEX WATERS TOWARD MORNING
BUT REMAIN STRONG OVER THE LAKE AND ATLANTIC WATERS THROUGH SUNDAY
MORNING. MARINE CONDITIONS SHOULD IMPROVE BY MONDAY.
FIRE WEATHER...NO PROBLEMS EXPECTED.
&&
.PRELIMINARY POINT TEMPS/POPS...
WEST PALM BEACH 70 80 56 74 / 40 70 20 -
FORT LAUDERDALE 72 80 59 75 / 30 60 20 -
MIAMI 70 81 59 76 / 30 60 20 -
NAPLES 68 75 57 73 / 60 60 10 -
&&
.MFL WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
AM...SMALL CRAFT ADVISORY FOR WINDS UNTIL 10 AM EST SUNDAY FOR
BISCAYNE BAY-COASTAL WATERS FROM DEERFIELD BEACH TO OCEAN
REEF, FL OUT 20 NM-COASTAL WATERS FROM JUPITER INLET TO
DEERFIELD BEACH, FL OUT 20 NM-LAKE OKEECHOBEE-WATERS FROM
DEERFIELD BEACH TO OCEAN REEF, FL EXTENDING FROM 20 NM TO
THE TERRITORIAL WATERS OF THE BAHAMAS-WATERS FROM JUPITER
INLET TO DEERFIELD BEACH, FL EXTENDING FROM 20 NM TO 60 NM.
GM...SMALL CRAFT ADVISORY FOR WINDS UNTIL 4 AM EST SUNDAY FOR COASTAL
WATERS FROM CHOKOLOSKEE TO BONITA BEACH, FL OUT 20 NM-
COASTAL WATERS FROM EAST CAPE SABLE TO CHOKOLOSKEE, FL OUT
20 NM-GULF WATERS FROM CHOKOLOSKEE TO BONITA BEACH, FL
EXTENDING FROM 20 TO 60 NM.
&&
LONG TERM...60/BD
SHORT TERM/AVIATION...70/DDHazardous weather outlook, Jan 16, 9:33 AM EST, 10 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK FOR SOUTH FLORIDA...UPDATED NATIONAL WEATHER SERVICE MIAMI FL 933 AM EST SAT JAN 16 2010 FLZ063-066>075-168-172>174-171100- GLADES-HENDRY-INLAND PALM BEACH-METRO PALM BEACH-COASTAL COLLIER- INLAND COLLIER-INLAND BROWARD-METRO BROWARD-INLAND MIAMI DADE- METRO MIAMI DADE-MAINLAND MONROE-COASTAL PALM BEACH- COASTAL BROWARD-COASTAL MIAMI DADE-FAR SOUTH MIAMI DADE- 933 AM EST SAT JAN 16 2010 ...HIGH RISK OF RIP CURRENTS EAST COAST BEACHES TODAY... ...SLIGHT CHANCE OF STORMS TONIGHT ALL AREAS... ...WINDY SOUTH FLORIDA WATERS AND EAST COAST BEACHES TODAY... ...SLIGHT CHANCE OF WATERSPOUTS TONIGHT ATLANTIC AND GULF WATERS... THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH FLORIDA. .DAY ONE...TODAY AND TONIGHT RIP CURRENTS: SOUTHEAST WINDS OF 20 TO 25 MPH WILL LEAD TO A HIGH RISK OF RIP CURRENTS ALONG THE EAST COAST BEACHES OF SOUTH FLORIDA TODAY. THUNDERSTORMS: THERE IS A SLIGHT CHANCE OF THUNDERSTORMS ACROSS OF ALL SOUTH FLORIDA TONIGHT AHEAD OF A COLD FRONT. THE PRIMARY IMPACTS FROM THE STORMS WILL BE LIGHTNING STRIKES, GUSTY WINDS OF 40 TO 50 MPH, AND LOCALLY HEAVY RAINFALL. IF YOU SEE LIGHTING OR HEAR THUNDER MOVE INSIDE UNTIL THE STORMS HAVE PASSED BY. WATERSPOUTS: THE ATMOSPHERE WILL BECOME FAVORABLE FOR POSSIBLE WATERSPOUTS TONIGHT OVER THE ATLANTIC AND GULF WATERS OF SOUTH FLORIDA. WIND: WIND SPEEDS OF 20 TO 25 MPH WITH HIGHER GUSTS ARE POSSIBLE TODAY OVER THE EAST COAST BEACHES OF SOUTH FLORIDA, AS WELL AS THE ADJACENT ATLANTIC AND OFFSHORE GULF WATERS. FLOODING: THERE IS A SLIGHT CHANCE OF SOME MINOR AND LOW LYING FLOODING TONIGHT OVER ALL OF SOUTH FLORIDA WITH ANY THUNDERSTORMS THAT DO DEVELOP. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY WINDS ON SUNDAY WILL BE FROM THE SOUTHWEST AT 15 TO 20 MPH OVER SOUTH FLORIDA. THIS WILL LOWER THE RISK OF RIP CURRENTS ALONG THE EAST COAST BEACHES, BUT INCREASE THE RISK ALONG THE WEST COAST BEACHES. THERE COULD EVEN BE A FEW THUNDERSTORMS ACROSS SOUTH FLORIDA ON SUNDAY AHEAD OF THE COLD FRONT. THE PRIMARY IMPACTS WILL AGAIN BE LIGHTNING STRIKES, GUSTY WINDS, AND LOCALLY HEAVY RAINFALL WITH ANY STORMS THAT DO DEVELOP. .SPOTTER INFORMATION STATEMENT... WIDESPREAD SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT, HOWEVER INDIVIDUAL SPOTTERS ARE ENCOURAGED TO REPORT HIGH WIND, HAIL AND FLOODING TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN MIAMI. FOR MORE INFORMATION...VISIT THE NATIONAL WEATHER SERVICE IN MIAMI WEBSITE AT WWW.WEATHER.GOV/MIAMI. STRASSBERG
The office that day
Everything else NWS Miami, FL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 17, 1:01 AM EST | Special Marine Warning | MFL | 59 min | |
| Jan 17, 1:11 AM EST | Special Weather Statement | MFL | Collier | 49 min |
| Jan 17, 1:50 AM EST | Special Weather Statement | MFL | Collier | 70 min |
| Jan 17, 2:48 AM EST | Special Marine Warning | MFL | 57 min |
Nearby
Coastal Flood Statements in Florida, 2010Every coastal flood statement in 2010
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.